Long-term use of hypertension meds linked to psoriasis

Psoriasis flares were seen in female patients prescribed hypertension medication.

Long-term use of hypertension meds linked to psoriasis
Long-term use of hypertension meds linked to psoriasis

HealthDay News -- Patients with hypertension and those with long-term, routine use of beta-blocker medications may be at increased risk of developing psoriasis flares, according to researchers.

“Psoriasis has been associated with significant morbidity and substantial economic costs to patients and the health care system,” wrote Shaowei Wu, MD, PhD, of the Warren Alpert Medical School at Brown University in Providence, R.I., and colleagues in a study published in JAMA Dermatology.

To assess the effect of hypertension and antihypertensive medications on psoriasis, the researchers conducted a prospective cohort study of 77,728 female patients.

Female patients with hypertension for six years or more, compared with women with normal blood pressure, were at increased risk of developing psoriasis exacerbations (hazard ratio, 1.27; 95% CI: 1.03-1.57).

Female patients who regularly used beta-blocker medication were at increased risk compared with patients who never used beta-blocker medication (multivariate HRs according to years of beta-blocker use: 1.11 [95% CI: 0.82-51] for one to two years; 1.06 [95% CI: 0.79-1.40] for three to five years; and 1.39 [95% CI, 1.11- 1.73] for six or more years; P=0.009).

No association was observed between use of other individual antihypertensive agents and psoriasis flares.

“Long-term hypertensive status is associated with an increased risk of psoriasis. Long-term regular use of β-blockers may also increase the risk of psoriasis,” concluded the researchers.

References

  1. Shaowei W et al. JAMA Dermatology. 2014; doi:10.1001/jamadermatol.2013.9957
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Psoriasis Information Center

Sign Up for Free e-newsletters